Nebraska, 2005

Flash Flood in Nebraska, May 12, 2005

May 12, 2005 · NWS OAX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 11, 2:00 PM CST, 13 hours earlier.

Area forecast discussion, May 11, 2:00 PM CST, 13 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 PM CDT WED MAY 11 2005

.DISCUSSION...

FORECAST CONCERNS CONTINUE TO BE SEVERE WX POTENTIAL AND HEAVY
RAINFALL THROUGH THURSDAY. TEMPERATURES THROUGHOUT THE PERIOD ALSO
CHALLENGING.

LATEST SUBJECTIVE SFC ANALYSIS CONTINUES TO BE QUITE COMPLICATED
WITH MAIN WARM FRONT EXTENDING ACROSS FAR NRN KS WITH OUTFLOW
BOUNDARY EXTENDING INTO NWRN MO. ANOTHER BOUNDARY IS SITTING ACROSS
FAR SRN NEB AND STORMS ARE FIRING ALONG THIS BOUNDARY ACROSS SOUTH
CENTRAL NEB NOW. STORMS CONTINUE TO FIRE ACROSS WARM FRONT IN NERN
KS AND ALONG OUTFLOW ACROSS NWRN MO. THIS ONGOING CONVECTION HAS
KEPT MID 60S SFC DEWPOINTS FROM REACHING OUR FORECAST AREA THIS
AFTERNOON...THUS LIMITING OUR INSTABILITY AND KEEPING STRONG
CONVECTION TO OUR SOUTH.  AS WAS EXPECTED...WE HAVE SEEN A LULL IN
ACTIVITY ACROSS MUCH OF THE CWA EARLY THIS AFTERNOON AS A WEAK DRY
SLOT HAS WORKED INTO THE AREA AS WAS SUGGESTED BY THE 12Z NAM. A FEW
JUNKY STORMS CONTINUE TO PUSH EAST ACROSS SWRN IA...BUT MUCH OF THE
FORECAST AREA REMAINS DRY EARLY THIS AFTERNOON.

SFC LOW PRES CENTER OVER ERN CO WL SLIDE INTO ERN KS OVERNIGHT WITH
INVERTED TROF MOVING THROUGH CNTRL NEB JUST AS LLJ INCREASES. EXPECT
AN INCREASE IN WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY LATE THIS
AFTERNOON AND INTO THE OVERNIGHT AS THIS SYSTEM SLOWLY MOVES EAST.
WITH STRONG THETA-E ADVECTION TONIGHT...WL HANG ON TO FLOOD WATCH
FOR ONLY SWRN IA COUNTIES AND ALSO A FEW IN EXTREME NERN NEB. THE
WATCH AREA COVERS THOSE COUNTIES THAT HAD SIGNIFICANT RAINS LAST
NIGHT AND THUS ONE HOUR FLASH FLOOD GUIDANCE IS NEAR OR LESS THAN 1
INCH. STILL FEEL THAT HEAVY RAIN IS POSSIBLE ACROSS MUCH OF FORECAST
AREA...HOWEVER THOSE AREAS THAT DID NOT RECEIVE RAINFALL LAST NIGHT
SHOULD BE ABLE TO HANDLE AN INCH OR SO OVERNIGHT WITHOUT MUCH
FLOODING CONCERN.

SHOULD SEE QUITE A GRADIENT IN TEMPS TOMORROW...SIMILAR TO
TODAYS...AS THE SFC BOUNDARY WORKS ITS WAY SEWD. PCPN SHOULD FOCUS
ALONG THIS INTO LATE THURSDAY NIGHT AND WL END PCPN FROM NW TO SE BY
EARLY FRIDAY. SFC HIGH PRESSURE MOVES DOWN FOR THE WEEKEND AND WL
SEE DRY CONDITIONS WITH TEMPS MAINLY IN THE 60S. OVERNIGHT LOWS
SHOULD DIP INTO THE LOWER 40S WITH LIGHT WINDS AND CLEAR SKIES TO
HELP RADIATE OUT. SFC HIGH PUSHES EAST LATE SUNDAY SETTING US UP FOR
RETURN FLOW AND A SLIGHT WARM UP FOR THE EARLY PART OF THE WEEK.
NEXT FRONT MOVES THROUGH THE AREA LATE MONDAY INTO TUESDAY AND WL GO
WITH NEXT CHANCE OF THUNDERSTORMS ALONG THIS BOUNDARY THROUGH
TUESDAY. OTHERWISE...ZONAL FLOW SETS UP BY MID WEEK AND WL GO WITH
A DRY FORECAST FOR DAY 7.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...FLOOD WATCH THURSTON...WAYNE...CUMING...BURT AND WASHINGTON
COUNTIES THRU 9AM THU.
IA...FLOOD WATCH ALL OAX IA COUNTIES THRU 9AM THU.

&&

GRIFFIS
Hazardous weather outlook, May 11, 6:31 PM CST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
731 PM CDT WED MAY 11 2005

NEZ030-031-042-043-050-065-078-088-089-121100-
BOONE-BUTLER-COLFAX-GAGE-JEFFERSON-MADISON-PLATTE-SALINE-SEWARD-
731 PM CDT WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

...SEVERE THUNDERSTORM WATCH #252 IN EFFECT UNTIL MIDNIGHT...

OCCASIONAL THUNDERSTORMS CAN BE EXPECTED THIS EVENING JUST NORTH OF
A STALLED OUT FRONTAL BOUNDARY NEAR THE NEBRASKA...KANSAS BORDER. A
FEW OF THESE EVENING STORMS MAY BECOME SEVERE AND BE ACCOMPANIED BY
LARGE HAIL AND DAMAGING WINDS. THE THREAT FOR SEVERE WEATHER WILL
PROBABLY CONTINUE THROUGH THE MAJORITY OF THE OVERNIGHT HOURS AS THE
LOW LEVEL JET INCREASES AND INDUCES ADDITIONAL THUNDERSTORMS.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THUNDERSTORMS ARE STILL POSSIBLE ON THURSDAY NIGHT AND FRIDAY. STORMS
DURING THIS TIME FRAME THOUGH SHOULD REMAIN BELOW SEVERE CRITERIA.
MORE STORMS ARE POSSIBLE NEXT MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT

STORM SPOTTER ACTIVATION WILL PROBABLY BE REQUIRED THIS EVENING.

IAZ043-055-056-069-079-080-090-091-NEZ015-018-033-034-045-121100-
BURT-CUMING-FREMONT IA-HARRISON IA-MILLS IA-MONONA IA-MONTGOMERY IA-
PAGE IA-POTTAWATTAMIE IA-SHELBY IA-THURSTON-WASHINGTON-WAYNE-
731 PM CDT WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND THURSDAY

A FLOOD WATCH REMAINS IN EFFECT UNTIL 9 AM THURSDAY.

OCCASIONAL THUNDERSTORMS ARE LIKELY TONIGHT. SOME STORMS MAY BE
ACCOMPANIED BY SMALL HAIL AND HEAVY RAINFALL...PARTICULARLY THIS
EVENING THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH FRIDAY NIGHT. LOCALLY
HEAVY RAIN WILL BE THE PRIMARY SEVERE WEATHER THREAT. MORE STORMS
ARE POSSIBLE NEXT MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR THURSDAY.

NEZ011-012-016-017-032-044-051>053-066>068-121100-
ANTELOPE-CASS-CEDAR-DODGE-DOUGLAS-KNOX-LANCASTER-OTOE-PIERCE-SARPY-
SAUNDERS-STANTON-
731 PM CDT WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

OCCASIONAL STRONG THUNDERSTORMS ARE ANTICIPATED THIS EVENING
GENERALLY NORTH OF A STALLED OUT FRONTAL BOUNDARY NEAR THE
NEBRASKA...KANSAS BORDER. THERE IS THE POTENTIAL FOR SOME OF THESE
STORMS TO BE ACCOMPANIED BY SMALL HAIL...GUSTY WINDS...AND HEAVY
RAIN. SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE THROUGH
THE MAJORITY OF THE OVERNIGHT HOURS AS THE LOW LEVEL JET INCREASES
AND INDUCES ADDITIONAL STORMS.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THUNDERSTORMS ARE STILL POSSIBLE ON THURSDAY NIGHT AND FRIDAY. STORMS
DURING THIS TIME FRAME THOUGH SHOULD REMAIN BELOW SEVERE CRITERIA.
MORE STORMS ARE POSSIBLE NEXT MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IF STORMS
BEGIN TO REACH SEVERE CRITERIA.

NEZ090>093-121100-
JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
731 PM CDT WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

...SEVERE THUNDERSTORM WATCH #254 IN EFFECT UNTIL 2 AM THURSDAY...

OCCASIONAL THUNDERSTORMS CAN BE EXPECTED THIS EVENING JUST NORTH OF
A STALLED OUT FRONTAL BOUNDARY NEAR THE NEBRASKA...KANSAS BORDER. A
FEW OF THESE EVENING STORMS MAY BECOME SEVERE AND BE ACCOMPANIED BY
LARGE HAIL AND DAMAGING WINDS. THE THREAT FOR SEVERE WEATHER WILL
PROBABLY CONTINUE THROUGH THE MAJORITY OF THE OVERNIGHT HOURS AS THE
LOW LEVEL JET INCREASES AND INDUCES ADDITIONAL THUNDERSTORMS.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THUNDERSTORMS ARE STILL POSSIBLE ON THURSDAY NIGHT AND FRIDAY. STORMS
DURING THIS TIME FRAME THOUGH SHOULD REMAIN BELOW SEVERE CRITERIA.
MORE STORMS ARE POSSIBLE NEXT MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IF STORMS
BEGIN TO REACH SEVERE CRITERIA.

DEE

In the hours before

Local storm report, May 11, 10:29 PM CST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1129 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     NON-TSTM WND DMG 4 N ALBION              41.75N 98.00W
05/11/2005                   BOONE              NE   EMERGENCY MNGR

            CATTLE SHED DESTROYED.

&&

SK
Local storm report, May 11, 10:33 PM CST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1133 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     NON-TSTM WND DMG 5 W ALBION              41.69N 98.10W
05/11/2005                   BOONE              NE   EMERGENCY MNGR

            30X30 SHED BLOWN APART AND ONTO HIGHWAY

&&

SK
Local storm report, May 11, 10:42 PM CST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1142 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 PM     TSTM WND GST     UTICA                   40.90N 97.35W
05/11/2005  88 MPH           SEWARD             NE   TRAINED SPOTTER

            SHED BLOWN AWAY

&&

SK
Special weather statement, May 11, 10:54 PM CST, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1154 PM CDT WED MAY 11 2005

NEZ030-031-042>045-050>053-065>068-078-088>093-121000-

...SEVERE THUNDERSTORM WATCH 256 HAS BEEN ISSUED UNTIL 5 AM CDT...

IN NORTHEAST NEBRASKA
     MADISON...BOONE...COLFAX AND PLATTE

IN EAST CENTRAL NEBRASKA
     DODGE...WASHINGTON...BUTLER...SAUNDERS...DOUGLAS AND SARPY

IN SOUTHEAST NEBRASKA
     CASS...SEWARD...LANCASTER...OTOE...SALINE...NEMAHA...GAGE...
     JOHNSON...JEFFERSON...RICHARDSON AND PAWNEE

DEWALD

The radar

The Omaha radar (KOAX), 50 km away, was scanning. The volume nearest the first event began at 09:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Butler

When
May 12, 3:00 AM CST to 8:00 AM CST
Where
Butler County, Linwood
Reported by
NEWSPAPER
Coordinates
41.417, -96.950

Three to 5 inches of rain caused localized flash flooding along Skull Creek near Linwood. The flooding covered several square miles of pasture land, spread debris across a few county roads and briefly completely surrounded a farmstead near town.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449666.